Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Review
, 11 (4), 635-42

Immune Hemolytic Anemia Caused by Drugs

Affiliations
Review

Immune Hemolytic Anemia Caused by Drugs

George Garratty. Expert Opin Drug Saf.

Abstract

Introduction: Drug-induced immune hemolytic anemia (DIIHA) is a rare cytopenia; about 130 drugs have been incriminated. The antibodies causing DIIHA can be i) drug-independent (drug not needed to be present to detect antibodies in vitro)-DIIHA caused by this type of antibody presents clinically and serologically as an autoimmune hemolytic anemia (AIHA) with red cell (RBC) autoantibodies in patients' sera and in eluates from their RBCs; or (2) drug-dependent (antibodies react in vitro with RBCs only in the presence of drug, on the RBC membrane or when added to the patient's plasma and RBCs).

Areas covered: Literature is reviewed regarding pathophysiology of DIIHA (mechanisms; incidence of drugs involved; the clinical, hematological, and serological characteristics of the most common antibodies causing DIIHA).

Expert opinion: DIIHA is often poorly investigated and many reports do not provide data to support the diagnosis (i.e., no serology to support an immune etiology). The three most common drugs currently causing DIIHA are piperacillin, cefotetan, and ceftriaxone. All three (especially piperacillin) can cause in vitro and in vivo effects mimicking AIHA, and in transfused patients, hemolytic transfusion reactions. It is important to exclude DIIHA in such patients as the only treatment needed is to discontinue the drug.

Similar articles

See all similar articles

Cited by 20 PubMed Central articles

See all "Cited by" articles

MeSH terms

LinkOut - more resources

Feedback